According to the 2014 statistics from the Utah Department of Health, 32% of Utah adults had been on prescribed opioid pain medication. Drug poisoning deaths in Utah have surpassed deaths due to other causes such as firearms, motor vehicle accidents, and falls. Misuse of addictive prescription medications such as opioids can result in personal and legal consequences. It is estimated that 23 Utahns die every month from prescription drug overdoses.
Here is an overdose 101 detailed look at the basics of overdose and what to do if someone overdoses. Below are some overdose basics to aid in understanding the topic better;
What is an Overdose?
A drug overdose occurs when one takes a drug or a combination of different medications above and beyond the prescribed limit. Overdose signs differ with the type of drug used. As such, it is vital to know the right amount and time of taking your medication to avoid an overdose.
Types of Drugs and Signs of Overdose
Opioids and Depressants
Heroin and other pharmaceutical opioids such as Endone, benzodiazepines, and barbiturates produce a calming effect by slowing down the central nervous system. Depressants slow down the vital activities of the body such as breathing and the heart rate. These substances can be prescribed to a patient who has a sleeping problem and for purposes of relieving pain. However, when taken in large amounts or mixed they can cause permanent brain damage and overdose, which will lead to depressing normal body functions such as breathing and eventual slowing down of the heart rate that can result in death.
Alcohol is used recreationally to produce a calming effect by slowing down the central nervous system. Although most people don’t consider extreme consumption of alcohol as an overdose, alcohol is a strong depressant that can lead to an overdose if consumed uncontrollably. For example, binge drinking can lead to acute alcohol poisoning.
An overdose of stimulants such as amphetamines can increase the risk of stroke and seizures.
Tolerance and Half-life
It is possible to develop tolerance when using a drug regularly. Although a person who has developed tolerance will need more of the drug to get the same effect, he/she can also lose the tolerance if he doesn’t use the drug for a while. Also, if someone takes the usual amount of prescription medication after a break from using the drug, it could also lead to an overdose. That is why using drugs after periods of abstinence such as release from prison or after leaving a drug rehab center can cause an overdose.
Half-life is the time it takes for a particular drug’s strength or effect to drop to half of its original dose. Benzodiazepines drugs are known to have a longer half-life. In other words, if an individual used the drug yesterday, he/she may still have enough in the system to get an overdose, if the same drug is used today.
Drug Overdose First Aid
Drug overdose symptoms depend on a range of factors, such as medical history, type of drug used and amount of drug taken. Don’t assume someone who has overdosed is asleep because it can take several hours for someone who has overdosed to die. This is a medical emergency that necessitates immediate medical attention. Call an ambulance, if you suspect that someone has a drug overdose.
Receive Support in Addiction Recovery at Pathways Real Life Recovery Center in Utah
If you or your loved one is battling a drug addiction, contact Pathways Real Life Recovery in Utah. We offer cutting-edge medical support, behavioral counseling and addiction recovery treatment for all kinds of addictions. We believe in honesty, gratitude, action, and integrity in delivering mental health counseling services in a friendly and respective environment. We work with insurance and offer financing so that you or your loved one can still get the help you deserve. Give us a call at 801-895-3006 to learn more!
Latest posts by Michelle Amerman (see all)
- Debunking Myths About Schizophrenia - May 31, 2019
- 3 Ways to Manage Your Mental Wellness During the Holidays - December 20, 2018
- 5 Ways to Support the Mental Health of Your LGBTQ Loved Ones - November 30, 2018